Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 15, NWS Morristown, TN

February 11, 2009Scott County, Wise County, City of Norton, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Feb 11, 2009, 4:57 PM EST for Scott County, Wise County, City of Norton, Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 4:57 PM EST (21:57 UTC)
Expired
Feb 11, 2009, 6:00 PM EST
In force
63 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Norton, VA, Scott County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 101 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 1:59 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 2:51 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Feb 11, 2:51 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EST WED FEB 11 2009

.SHORT TERM (TONIGHT AND THURSDAY)...SQUALL LINE WILL BE MOVING
THROUGH THE AREA THIS AFTERNOON AND INTO THE EVENING. AHEAD OF THE
LINE...GRADIENT WINDS ARE GENERALLY 20 TO 30 MPH WITH GUSTS TO 40 IN
THE VALLEY...WITH GUSTS IN THE HIGHER ELEVATIONS APPROACHING 70 MPH.
SEVERE POTENTIAL REMAINS FOR THE ENTIRE AREA AS CONVECTION WILL MIS
HIGHER WINDS ALOFT TO THE SURFACE...WITH SOME TORNADO POTENTIAL IN
SOUTHERN AREAS WHERE SURFACE DEWPOINTS ARE HIGHER AND WINDS ARE
BACKED. TIMING THE LINE TAKES IT TO OUR EASTERN BORDER AROUND 01Z.
WILL END POPS AT MIDNIGHT. BEHIND THE SQUALL LINE...WINDS WILL SHIFT
TO THE WEST...AND SHOULD DECREASE GRADUALLY. THE HIGH WIND WARNING
FOR THE PLATEAU WILL BE DOWNGRADED TO AN ADVISORY OVERNIGHT...WHILE
THE WARNING FOR THE MOUNTAINS WILL BE MAINTAINED. THE WIND ADVISORY
FOR THE VALLEY WILL BE MAINTAINED. MODELS INDICATE CLEARING SKIES
LATE TONIGHT AS THE UPPER TROUGH MOVES EAST...AND WE SHOULD BE CLEAR
BY DAYBREAK THURSDAY.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...SURFACE HIGH WILL
EXIT THE AREA ON FRIDAY WITH A LOW PRESSURE SYSTEM REACHING IN FOR
FRIDAY NIGHT.  WIDESPREAD PRECIP WILL SLIDE THROUGH AS THE SYSTEM
MOVES ACROSS THE CWA FRIDAY NIGHT INTO SATURDAY MORNING.  A FEW
SHOWERS MAY LINGER INTO SATURDAY EVENING...MAINLY OVER NORTHERN
LOCATIONS AND EASTERN MOUNTAINS.  A WEAK SHORT WAVE SLIDES THROUGH
TO OUR NORTH SUNDAY NIGHT FOR A FEW CLOUDS POSSIBLE ACROSS THE
NORTHERN AREAS.  HIGH PRESSURE BUILDS IN FOR MONDAY AND
TUESDAY...ANOTHER SYSTEM PUSHES IN TUESDAY NIGHT AND WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  41  62  37  61  42 /  10   0   0  20  60
KNOXVILLE AIRPORT, TN    40  58  34  60  42 /  20   0   0  10  60
OAK RIDGE, TN            39  58  34  60  42 /  10   0   0  10  60
TRI CITIES AIRPORT, TN   40  56  32  58  38 /  80   0   0  10  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
     HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...
     UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

DGS/MJB
Hazardous weather outlook, Feb 11, 5:00 AM EST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST WED FEB 11 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST WED FEB 11 2009 /400 AM CST WED FEB 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...HIGH WIND WARNING FOR THE HIGHER ELEVATIONS TODAY AND TONIGHT...
...WIND ADVISORY FOR THE GREAT TENNESSEE VALLEY FOR TODAY...

A STRONG LOW PRESSURE SYSTEM WILL BRING A COLD FRONT AND ITS
ASSOCIATED STRONG WIND FIELD ACROSS THE TENNESSEE RIVER VALLEY
TODAY. SOUTHERLY WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS TO
60 MPH ACROSS THE HIGHER TERRAIN WITH 20 TO 35 MPH WINDS COMMON
OVER THE GREAT TENNESSEE VALLEY. WINDS WILL BECOME WESTERLY BEHIND
A COLD FRONT PASSAGE THIS EVENING...THEN DIMINISH.

A SQUALL LINE OF THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS
COLD FRONT THIS AFTERNOON...BRINGING THE POTENTIAL FOR WIDESPREAD
DAMAGING WINDS. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

GH

In the hours before

Local storm report, Feb 11, 4:05 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
02/11/2009                   ROANE              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN KINGSTON AND COUNTY WIDE. REPORTED
            BY DISPATCH.

&&

GRC
Local storm report, Feb 11, 4:09 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     OAK RIDGE               35.96N 84.30W
02/11/2009                   ROANE              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN OAK RIDGE AND COUNTY WIDE.
            REPORTED BY DISPATCH.

&&

GRC
Local storm report, Feb 11, 4:13 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     CLINTON                 36.09N 84.13W
02/11/2009                   ANDERSON           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE.

&&

GRC
Local storm report, Feb 11, 4:17 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     KINGSTON                35.87N 84.51W
02/11/2009  E0 MPH           ROANE              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN KINGSTON. RPORTED BY DISPATCH.

&&

GRC
Local storm report, Feb 11, 4:23 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
02/11/2009                   MCMINN             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTY WIDE. REPORTED BY DISPATCH.

&&

GRC
Local storm report, Feb 11, 4:54 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
02/11/2009                   UNION              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTY WIDE. REPORTED BY DISPATCH.

0450 PM     TSTM WND DMG     BUFFALO SPRINGS         36.22N 83.57W
02/11/2009                   GRAINGER           TN   TRAINED SPOTTER

            LARGE TREES AND POWERLINES DOWN IN BUFFALOE
            SPRINGS.REPORTED BY SPOTTER.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 2:18 PM ESTSevere Thunderstorm WarningMRXBledsoe, Marion, Sequatchie72 min
Feb 11, 2:59 PM ESTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea61 min
Feb 11, 3:11 PM ESTSevere Thunderstorm WarningMRXMorgan, Scott34 min
Feb 11, 3:16 PM ESTSevere Thunderstorm WarningMRXRoane44 min
Feb 11, 3:35 PM ESTSevere Thunderstorm WarningMRXAnderson, Campbell40 min
Feb 11, 3:44 PM ESTSevere Thunderstorm WarningMRXBradley, Loudon, McMinn, Monroe, Polk55 min
Feb 11, 3:45 PM ESTSevere Thunderstorm WarningMRXBlount, Claiborne, Grainger, Knox, Union60 min
Feb 11, 3:56 PM ESTSevere Thunderstorm WarningMRXRoane19 min
Feb 11, 4:19 PM ESTTornado WarningMRXBlount, Loudon, Monroe26 min
Feb 11, 4:26 PM ESTSevere Thunderstorm WarningMRXHamblen, Jefferson, Sevier64 min
Feb 11, 4:26 PM ESTSevere Thunderstorm WarningMRXMonroe, Polk64 min
Feb 11, 4:31 PM ESTSevere Thunderstorm WarningMRXHancock, Hawkins59 min
Feb 11, 4:48 PM ESTSevere Thunderstorm WarningMRXGrainger27 min
Feb 11, 4:53 PM ESTSevere Thunderstorm WarningMRXCocke, Greene57 min
Feb 11, 5:26 PM ESTSevere Thunderstorm WarningMRXHawkins, Sullivan, Unicoi, Washington64 min
Feb 11, 5:55 PM ESTSevere Thunderstorm WarningMRXCarter, Johnson65 min
Feb 11, 5:35 PM ESTSevere Thunderstorm WarningMRXRussell, Washington55 min
Feb 11, 5:46 PM ESTTornado WarningMRXRussell, Scott, Wise44 min
Feb 11, 6:27 PM ESTSevere Thunderstorm WarningMRXWashington18 min
Feb 11, 5:08 PM ESTSevere Thunderstorm WarningMRXClay52 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.